You are here:

Pharmacy/levofloxin side effect


I was prescribed levofloxin about six weeks ago for a respiratory infection.  About three days after I began the drug, I began to notice pain in multiple tendons, and muscle pain in my upper back, neck and biceps, which I thought were "flu" symptoms.  On day five I had excruciating pain the biceps tendons and notified my doctor who discontinued the levofloxin immediately.  He has been seeing me weekly since this began, and has expressed his concern about this condition.  I am beginning to become quite worried because the pain in my biceps muscles doesn't seem to be getting any better, and I am now experiencing weakness in the biceps, quads and upper calf muscles.  I read the prescribing information about the drug, and it says some side effects, such as peripheral neuropathy, may be irreversible.  Is it possible this muscle/tendon pain will never go away?  

Most of the literature (from Johnson and Johnson and/or university studies) says physical therapy will not be helpful, and may lead to tendon rupture, so my only intervention at this point has been bathing in magnesium salts.  I was not panicked about this when it began; I figured it would get better with time, but now I'm no longer sure.  I would appreciate ANY thoughts you have about this email.  My doc is at a loss, and my pharmacist is NO help at all.  

What kind of intervention might help? Where can I get credible information about this problem?  Will it ever resolve or is it possible this is irreversible?  What would you tell your wife about this?  ANY information will be appreciated.  

Thank you for your time and expertise.


It's clear you have suffered a series of rare and serious side effects of Levofloxacin. You are very likely to have similar problems should you ever take another drug in the Quinolone class (Cipro,Ofloxacin etc.) again. You should make sure this is recorded in all medical and dental records, and that close family are able to pass on the information should you be unable to for any reason. Your doctor was very good to recognise the problem and respond so promptly.

Conditions such as tendinitis and paraesthesia (loss of sensation) can be significant and as you have found are not always reversible. Whilst intense physiotherapy may be damaging if the tendon damage is severe, I would think that gentle exercise applying as little load or strain as possible may be helpful in managing pain and increasing flexibility. Just do it gently, perhaps in the bath or pool.

Gentle massage or rubbing of the numb areas can stimulate blood flow and can help reduce the severity of pain. Gradually building up the sensation as you can tolerate it. So perhaps start with gentle strokes using a feather or soft fabric, then gradually increase the intensity and firmness.

With help you can also help measure the sensation of an area compared to elsewhere. For example, if you have problems in one leg more than the other, you could compare the separation of two points of stimulus (fingers, cotton bud or similar), and how that changes from the good area to the bad. It can also measure any improvement in sensation. In part you are re-training yourself to recognise sensations without causing pain or discomfort.

I cannot guarantee these will help or be a fast process but, done carefully, they shouldn't do any harm.

With regard to further information, much of the documented information will be summarised in the product data sheets (such as the UK version of one here:

However, a good medical librarian may be able to dig up more published information from medical journals or research documents. However, finding more information will not necessarily change the overall situation. I also can't be sure whether they would search for such details for a member of the public (or indeed charge for their time). However, your doctor may be prepared to make the approach for you. Any university with a medical school will have the individuals and resources necessary.

I hope this helps.


All Answers

Answers by Expert:

Ask Experts


Nigel Simmons


I am happy to answer general questions on medicines and hospital care. If possible, please use approved / chemical names rather than brands which are not internationally recognised. Like all health professionals I am bound by a duty of care which prevents me giving detailed information about medication or treatment of people other than the questioner. I will endeavour to help wherever possible or point towards more appropriate advice. If however your question crosses too far into patient confidentiality, I hope you will understand why I cannot answer your question. Consider.. would you want me to discuss your care with a friend or relative without your knowledge?


Past/Present Clients
Previously Sysop on CompuServe UK Professionals forum.

©2016 All rights reserved.